Poisoning is often suspected as a cause of unexplained illness in an equine.
Although it is an unusual cause of sudden illness requiring first aid, it is important to be able to recognise and respond to the symptoms.
Poisoning may be suspected if:
- many horses are ill at once with no known infectious cause
- the affected individual(s) have been exposed to a new environment, such as new grazing
- there has been a recent change in feed
- the affected horse(s) have insufficient grazing or feed so are more likely to nibble on something poisonous
- very unusual clinical signs are seen that cannot otherwise be explained
- an unexplained death has occurred.
If you do suspect poisoning, your vet should be contacted. Immediate action should include preventing further exposure to the poison, for example withdrawing a suspected feed. Your vet will have access to specialist advice from the National Poisons Unit, which can advise on the correct antidote for a particular poison, if there is one available.
First aid may include reducing absorption of poison by:
- keeping the horse calm and quiet
- feeding a bran mash and Epsom salts
- administration by your vet of activated charcoal or liquid paraffin, as well as fluids.